Alert archive / Wisconsin / Tornado Warnings in 2007

Tornado Warning 7, NWS Duluth, MN

May 23, 2007Ashland County, Bayfield County, Wisconsin

NWS Duluth, MN issued this tornado warning at May 23, 2007, 5:27 PM CDT for Ashland County, Bayfield County, Wisconsin. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 5:27 PM CDT (22:27 UTC)
Expired
May 23, 2007, 6:00 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Ashland County, WI, Bayfield County, WI

The radar

The Duluth radar (KDLH), 111 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:30 PM CDTHAIL 0.88Ashland, WI
May 23, 5:42 PM CDTHAIL 0.5Ashland, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 232228
TORDLH
WIC003-007-232300-
/O.NEW.KDLH.TO.W.0007.070523T2227Z-070523T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
527 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ASHLAND COUNTY IN NORTHWEST WISCONSIN...
  THIS INCLUDES THE CITY OF ASHLAND...
  NORTHEASTERN BAYFIELD COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 600 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ASHLAND...
  MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  1 MILE WEST OF ASHLAND BY 540 PM...
  8 MILES SOUTHEAST OF BAYFIELD BY 555 PM CDT...
  

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4659 9112 4648 9092 4706 9016 4723 9047

$$

STEWART
4 follow-up statements
000 
WWUS53 KDLH 232234
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
533 PM CDT WED MAY 23 2007

WIC003-007-232300-
/O.CON.KDLH.TO.W.0007.000000T0000Z-070523T2300Z/
ASHLAND WI-BAYFIELD WI-
533 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN BAYFIELD AND NORTHERN ASHLAND COUNTIES...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
STORM WAS LOCATED 3 MILES SOUTHWEST OF ASHLAND...MOVING NORTHEAST 
AT 30 MPH.

THE TORNADO WILL BE NEAR...
  WASHBURN BY 540 PM CDT...
  LA POINTE...MADELINE ISLAND...6 MILES SOUTHEAST OF BAYFIELD AND 8
  MILES SOUTH OF RED CLIFF BY 600 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4659 9112 4648 9092 4706 9016 4723 9047

$$
STEWART
000 
WWUS53 KDLH 232247
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
545 PM CDT WED MAY 23 2007

WIC003-007-232300-
/O.CON.KDLH.TO.W.0007.000000T0000Z-070523T2300Z/
ASHLAND WI-BAYFIELD WI-
545 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN BAYFIELD AND NORTHERN ASHLAND COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO CAPABLE OF.  THIS TORNADO WAS LOCATED NEAR 3 
MILES SOUTHEAST  OF WASHBURN MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  LA POINTE...6 MILES SOUTH OF MADELINE ISLAND AND 7 MILES SOUTHEAST
  OF BAYFIELD BY 600 PM CDT...

NO TORNADO HAS BEEN REPORTED ON THE GROUND YET WITH THIS STORM SINCE 
THIS THUNDERSTORM DEVELOPED IN SOUTHERN BAYFIELD COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4659 9112 4658 9078 4706 9016 4723 9047

$$

STEWART
000 
WWUS53 KDLH 232250 CCA
SVSDLH

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
545 PM CDT WED MAY 23 2007

WIC003-007-232300-
/O.COR.KDLH.TO.W.0007.000000T0000Z-070523T2300Z/
ASHLAND WI-BAYFIELD WI-
545 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN BAYFIELD AND NORTHERN ASHLAND COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR 3 MILES 
SOUTHEAST  OF WASHBURN MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  LA POINTE...6 MILES SOUTH OF MADELINE ISLAND AND 7 MILES SOUTHEAST
  OF BAYFIELD BY 600 PM CDT...

NO TORNADO HAS BEEN REPORTED ON THE GROUND YET WITH THIS STORM SINCE 
THIS THUNDERSTORM DEVELOPED IN SOUTHERN BAYFIELD COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4659 9112 4658 9078 4706 9016 4723 9047

$$

STEWART
000 
WWUS53 KDLH 232259
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
556 PM CDT WED MAY 23 2007

WIC003-007-232306-
/O.EXP.KDLH.TO.W.0007.000000T0000Z-070523T2300Z/
ASHLAND WI-BAYFIELD WI-
556 PM CDT WED MAY 23 2007

...THE TORNADO WARNING FOR NORTHEASTERN BAYFIELD AND NORTHERN ASHLAND
COUNTIES EXPIRES AT 600 PM CDT...

THE STORM THAT DOPPLER RADAR INDICATED HAD STRONG ROTATION HAS 
DECREASED IN INTENSITY. IT IS 3 MILES NORTHEAST OF ASHLAND AND HAS 
MOVED OUT INTO LAKE SUPERIOR MOVING NORTHEATS AT 30 MPH. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 4659 9112 4658 9078 4706 9016 4723 9047

$$

STEWART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 23, 2:11 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 23, 2:11 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
211 PM CDT WED MAY 23 2007

.DISCUSSION...
SLOW MOVG CFNT OVR WRN MN CONTS TO EDGE EWD. CONVECTIVE ACTIVITY
DEVELOPING IN A ZONE JUST AHD OF THE FNT EARLY THIS AFTN...WITH
BEST CHC OF SVR OVR CENT PLAINS INVOF HIGHER TEMPS/DPTS. SEE
LATEST SWODY1 DISC FOR DETAILS. MODERATE AMT OF INSTAB OVR OUR CWA
THIS AFTN AND APPROACHING CFNT COULD STILL RESULT IN ISOLD SVR
CELLS LATE THIS AFTN/EVE. SFC LI/S AS LOW AS -3 AND SFC BASED CAPE
UP TO 1000 J/KG. CFNT WILL MOVE THRU OUR CWA ON THU AS FNTL WAVE
RIDES UP THE FNT...BRINGING PLENTY OR RAIN TO ERN HALF OF OUR
CWA...WHERE AMTS COULD APPROACH ONE INCH. MODELS IN VERY GOOD
AGMT ON THIS SCENARIO. SHORT BREAK EXPECTED ON FRI UNDER DRY SLOT
BEFORE ANOTHER S/WV EMERGES FROM THE L/WV TROF AND HEADS TWRD THE
GRT LKS. THIS WILL GENERATE ANOTHER SUBSTANTIAL SFC SYSTEM THAT
WILL KEEP RAIN CHCS IN THE AREA FOR MOST OF THE WEEKEND. SYSTEM
MAY DEPART SOON ENUF FOR SUNSHINE TO RETURN BY SUN AFTN...THEN MON
LOOKS DRY AS SFC HIGH PUSHES IN AGN.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE EASTERN
HALF OF THE NORTHLAND TONIGHT. MVFR/IFR CONDITIONS WILL PREVAIL IN
THESE AREAS. A FRONT WILL ALSO CONTINUE TO SHIFT INTO THE WESTERN
AREAS INCLUDING KINL TO KBRD...AND REACH KHIB TO KDLH BY EARLY
THURSDAY MORNING. WINDS WILL SWITCH TO THE WEST BEHIND THIS FRONT.
ABUNDANT LOW LEVEL MOISTURE WILL LIKELY KEEP MVFR AND IFR CONDITIONS
WITH AREAS OF FOG PREVALENT OVERNIGHT. A STRONG WARM FRONT WILL LIFT
BACK NORTH THURSDAY...WITH SHOWERS AND THUNDERSTORMS LIKELY.

&&

POINT TEMPS/POPS...
DLH  51  58  39  62 /  50  70  10  10
INL  48  57  37  54 /  30  50  10  10
BRD  49  59  41  63 /  30  60  10  20
HYR  56  66  43  65 /  60  70  10  10
ASX  56  63  44  64 /  60  70  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

04/LILES
Hazardous weather outlook, May 23, 3:54 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT WED MAY 23 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-241030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
354 PM CDT WED MAY 23 2007

...SEVERE THUNDERSTORMS THIS EVENING FOR NORTHWESTERN WISCONSIN.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA...
NORTHWESTERN WISCONSIN...AND WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHLAND THIS EVENING. SOME
OF THE STORMS COULD PRODUCE HEAVY DOWNPOURS...GUSTY WINDS...AND
SMALL HAIL. NORTHWESTERN WISCONSIN COULD SEE ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY...AND AGAIN FROM
FRIDAY NIGHT THROUGH SATURDAY NIGHT. A FEW OF THE STORMS COULD BE
SEVERE ACROSS NORTHWESTERN WISCONSIN ON THURSDAY. THUNDERSTORMS
ARE POSSIBLE AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE ALREADY BEEN ACTIVATED FOR THIS EVENING.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:53 PM CDTSevere Thunderstorm WarningDLHDouglas37 min
May 23, 4:10 PM CDTTornado WarningDLHBurnett50 min
May 23, 4:30 PM CDTTornado WarningDLHBayfield60 min
May 23, 4:42 PM CDTSevere Thunderstorm WarningDLHWashburn48 min
May 23, 5:13 PM CDTTornado WarningDLHWashburn32 min
May 23, 6:16 PM CDTSevere Thunderstorm WarningDLHSawyer44 min

Nearby

Tornado Warnings in Wisconsin, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.